Alert archive / Wisconsin / Small Craft Advisories in 2020

Small Craft Advisory 67, NWS Green Bay, WI

September 14, 2020

NWS Green Bay, WI issued this small craft advisory at Sep 14, 2020, 3:09 PM CDT. It took effect at Sep 15, 2020, 3:00 AM CDT. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Sep 14, 2020, 3:09 PM CDT (20:09 UTC)
In effect from
Sep 15, 2020, 3:00 AM CDT
Expired
Sep 16, 2020, 6:51 AM CDT
In force
28 hr
Issued by
NWS Green Bay, WI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Sep 14, 1:10 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 14, 1:10 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
110 PM CDT Mon Sep 14 2020

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Tuesday
Issued at 332 AM CDT Mon Sep 14 2020

The main concerns in the short-term portion of the forecast will be
cloud cover associated with a warm front along with continued hazy
skies due to smoke pushing into the area.

Today: A surface high pressure system is expected to shift eastward
through this afternoon, which will allow a stationary front to lift
northeastward as a warm front. The front is expected to be dry (with
the exception of a sprinkle or two), but it will likely lead to
partly to mostly cloudy skies right along and just north of the warm
front. The 850mb warm front will be offset to the northeast of the
surface feature, which will also allow clouds to develop from the
surface up to at least 850mb. Most of northeast WI will remain
northeast of the surface front, which will keep temperatures mainly
in the 60s. Easterly flow off Lake Michigan will will likely keep
temperatures even cooler along the shoreline, with a few places only
warming to around 60. The warm front may actually push into central
portions of the state, where temperatures could warm into the low
70s, depending on how far north the front lifts this afternoon.
Otherwise, fairly quiet weather will remain in place through the day.

Tonight: The high pressure system is expected to shift over Lower
Michigan as a low pressure center slides across the northern Plains
into northern MN by 12Z/15. The surface warm front is expected to be
near the U.P. border around the same time, keeping northeast
Wisconsin in the warmer/more moist airmass. The pressure gradient
between these two features will tighten as the low approaches, which
will lead to increasing south winds across the area overnight. While
the mixing depth will not be overly impressive, the surface gradient
will tighten enough that the winds will likely gusty overnight,
probably in the 10 to 20 mph range late. The main impact from this
will over the nearshore waters of Lake Michigan and for the beaches
along Lake Michigan as waves build. This will lead to dangerous
swimming conditions along Lake Michigan late tonight. Clouds may
linger across the north, near the warm front; however, the clouds
should shift north of the area overnight. Overnight lows will be a
bit warmer, with most places staying in the mid 50s.

Tuesday: The aforementioned surface low will make very slow progress
eastward, reaching western Lake Superior by 00Z/17. This will keep
much of the area in the warmer southerly flow as temperatures
steadily increase aloft. Moisture will be limited aloft, so no
precipitation is expected for this time period. The pressure gradient
will continue to be tight between the approaching surface low and
departing surface high. This will keep increased south to southwest
winds in place across the area. Gusts Tuesday afternoon will likely
reach into the 20 to 30 mph range across much of northeast
Wisconsin. Again, probably the biggest impact from the gusty wind
will be the dangerous swimming conditions for beaches along the Lake
Michigan shoreline and for mariners navigating through much of
northern Lake Michigan, including the Bay. High temperatures will be
much warmer with most locations warming into the upper 70s.

.LONG TERM...Tuesday Night Through Sunday
Issued at 332 AM CDT Mon Sep 14 2020

Minimal changes made to the extended forecast. Overall,
precipitation chances remain minimal with temperatures varying
between above and below normal.

Tuesday night and Wednesday...Per coordination with surrounding
offices, kept the lower bound of sky cover limited to 30 percent
through Tuesday night to account for possible smoke from western
wildfires. Otherwise, surface cold front will slowly move south
across WI on Wednesday. Highs will be cooler in the north, in the
middle 60s, but still rise into the mid to upper 70s across
central and east- central WI before the front arrives. Lack of
moisture will inhibit any rain showers with the frontal passage.

Thursday through Saturday...Models are in agreement showing
Canadian high pressure building into the western Great Lakes. This
will allow for an extended period of quiet weather and mostly
clear to partly cloudy skies. Cooler air will accompany the high
pressure, with temps expected to be below normal during this
period. Highs will be in the 50s to low 60s and lows will be in
the 30s and 40s. Temperatures across the Northwoods will be
nearing freezing each morning which could lead to frost
development.

Sunday and Monday...High pressure departs to the east and the
return flow will veer to the southwest. Low level WAA will give
temps a slight boost and could result in a few spotty showers on
Sunday. There is a better chance of precip on Monday as a a sfc
system and mid-level shortwave approach.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 110 PM CDT Mon Sep 14 2020

Besides a brief period of MVFR cigs over far north-central
Wisconsin late tonight, VFR conditions are anticipated through
the end of this TAF period. A layer of smoke is expected to
linger over the region for much of the work week, but will
probably remain above 15,000 ft. LLWS is expected to develop
across the TAF sites late tonight through at least Tuesday
morning, then southwest winds at the surface will increase and
gust up to 30 knots.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Cooley
LONG TERM......KLJ
AVIATION.......Hykin
Hazardous weather outlook, Sep 14, 2:39 PM CDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
239 PM CDT Mon Sep 14 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
239 PM CDT Mon Sep 14 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Gusty south to southwest winds on Tuesday into Tuesday night will
result in building waves on Lake Michigan, and result in
hazardous swimming conditions at Lake Michigan beaches.

Cooler air will arrive during the latter half of the week. This
will set the stage for frost development, especially Thursday
night and again Friday night. The frost could be fairly widespread
across central, north-central, and far northeast Wisconsin. A hard
freeze is possible across the north.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-151945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
239 PM CDT Mon Sep 14 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Gusty south to southwest winds will create conditions hazardous
to small craft on the bay and lake starting late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

The conditions hazardous to small craft will continue through
Tuesday night. A few gale force gusts to 35 kts will be possible
from Sturgeon Bay to near Rock Island Tuesday.

Hykin/Skowronski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 3:32 PM CDTBeach Hazards StatementGRBDoor, Kewaunee, Manitowoc32 hr

Nearby

Small Craft Advisories in Wisconsin, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.